Oklahoma, 2010

Hail and Damaging Winds in Oklahoma, May 30, 2010

May 30, 2010 · NWS OUN · 13 events in 5 counties and zones

Severe thunderstorms developed along a cold front during the late afternoon. Hail up to tennis ball size was reported with the thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Severe thunderstorms developed along a cold front during the late afternoon. Hail up to tennis ball size was reported with the thunderstorms. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 30, 1:22 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, May 30, 1:22 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
222 PM CDT SUN MAY 30 2010

.DISCUSSION...
A WEAK COLD FRONT OVER WESTERN PORTIONS OF OK AND NORTH TX WILL
MOVE SLOWLY EAST ACROSS THE AREA TONIGHT. MEANWHILE... HIGHER
RESOLUTION SHORT TERM MODELS CONTINUE TO INDICATE CONVECTIVE
INITIATION NEAR AND AHEAD OF THE FRONT IN PARTS OF NORTHERN AND
CENTRAL OK BY MID TO LATE AFTERNOON. A FEW HIGH-BASED SHOWERS DID
MAKE A FEEBLE ATTEMPT TO DEVELOP IN KAY COUNTY EARLIER THIS
AFTERNOON BUT THEY WERE NOT ROOTED IN THE BOUNDARY LAYER. SURFACE-
BASED CAPES... IN EXCESS OF 3000 J/KG... WERE LOCATED OVER CENTRAL
AND WESTERN OK... EAST OF THE FRONT WHILE THE CIN WAS DECREASING.
ALTHOUGH THE DEEP-LAYER SHEAR REMAINS WEAK ACROSS THE REGION THIS
AFTERNOON... THE HIGH INSTABILITIES SHOULD BE SUFFICIENT TO
SUPPORT A FEW SEVERE STORMS... WITH LARGE HAIL AND STRONG WINDS... LATE
THIS AFTERNOON AND EVENING. THE BEST RAIN CHANCES OVERNIGHT ARE
EXPECTED TO BE ACROSS CENTRAL AND NORTH CENTRAL OK.

T-STORM CHANCES MONDAY AFTERNOON WILL LIKELY BE DEPENDENT ON
BOUNDARIES THAT MIGHT STILL EXIST FROM THE OVERNIGHT ACTIVITY AS
WELL AS THE LOCATION OF THE WEAKENING SYNOPTIC FRONT. FOR NOW WE
WILL PLACE THE HIGHER POPS OVER THE CENTRAL AND EAST WHERE THE SURFACE
FEATURES ARE MOST LIKELY TO BE LOCATED. THE GFS AND NAM BOTH
DEVELOP AN MCS-TYPE FEATURE ACROSS SOUTHERN KS OR NORTHERN OK
MONDAY NIGHT. WHILE CONFIDENCE IN THE MODEL EVOLUTIONS OF THIS
SYSTEM IS NOT HIGH... THE GRADIENT OF POPS SHOULD STILL BE TO
INCREASE TOWARDS THE NORTHERN PART OF THE CWA.

WE WILL MAINTAIN LOW POPS FOR TUESDAY AND WEDNESDAY BUT ACTIVITY
BY THAT TIME SHOULD HAVE LESS COVERAGE AND ORGANIZATION.
MEANWHILE...TEMPERATURES WILL BEGIN WARMING OVER THE SOUTHERN
PLAINS. LOOKING AHEAD TOWARDS NEXT WEEKEND... THE GFS BRINGS A
FRONT INTO THE AREA WHILE ALSO DEVELOPING A STRONG CAP. FOR NOW...
WILL LEAVE THE FORECAST DRY SINCE CONVECTION... IF ANY... WOULD
LIKELY BE LIMITED TO ISOLATED DEVELOPMENT ABOVE THE CAP.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  88  67  92 /  40  30  20  10
HOBART OK         68  90  66  93 /  40  30  20  10
WICHITA FALLS TX  69  94  68  93 /  30  20  10  10
GAGE OK           60  86  66  94 /  40  30  40  20
PONCA CITY OK     65  85  67  89 /  50  40  40  20
DURANT OK         69  91  68  91 /  10  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/32
Hazardous weather outlook, May 30, 10:57 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT SUN MAY 30 2010

OKZ004>048-050>052-TXZ083>090-311200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1157 AM CDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN... WESTERN... AND CENTRAL OKLAHOMA THROUGH TONIGHT.

LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM FREDRICK TO NORMAN
TO SHAWNEE OKLAHOMA... SOUTHEAST OF A LINE FROM ALVA TO ARNETT...
AND NORTH OF THE RED RIVER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 3 PM THROUGH
TONIGHT.

IMPACTS...
HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON THROUGH TONIGHT.

DISCUSSION...
A COLD FRONT HAS MOVED INTO NORTHWEST OKLAHOMA THIS MORNING AND WILL
MOVE SOUTHEAST INTO CENTRAL AND SOUTHWEST OKLAHOMA AND WESTERN NORTH
TEXAS BEFORE STALLING. STORMS ARE EXPECTED TO DEVELOP ALONG THE
FRONT SUNDAY AFTERNOON AND SPREAD SOUTHEAST. WINDS ALOFT WILL REMAIN
RELATIVELY WEAK LEADING TO WEAK WIND SHEAR. HOWEVER... ENOUGH
INSTABILITY IS EXPECTED TO DEVELOP THIS AFTERNOON FOR THE
POSSIBILITY OF SEVERE STORMS. LARGE HAIL AND STRONG WINDS WILL BE
THE MAIN CONCERN. HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL ALSO
BE A CONCERN WITH ANY STORM. THE THUNDERSTORMS MAY DEVELOP INTO ONE
OR MORE CLUSTERS THIS EVENING MOVING ACROSS PARTS OF THE AREA
OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THE COLD FRONT STALLING OVER THE REGION AND ANY RESIDUAL OUTFLOW
BOUNDARIES WILL MAKE STORMS POSSIBLE AGAIN MONDAY INTO TUESDAY.
HOWEVER... HOW THINGS EVOLVE EACH AFTERNOON AND EVENING WILL BE
DEPENDENT ON WHERE THUNDERSTORMS OCCUR THE NIGHT BEFORE. THE SEVERE
POTENTIAL WILL BE LOW BUT AN ISOLATED SEVERE STORM OR TWO CAN NOT BE
RULED OUT MONDAY. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE CLOUD
TO GROUND LIGHTNING AND HEAVY RAIN WHICH WILL BE AN ISSUE FOR ANYONE
ENJOYING OUTDOOR ACTIVITIES ON MONDAY.

ANOTHER COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY BRINGING
ANOTHER CHANCE OF THUNDERSTORMS ACROSS PARTS OF OKLAHOMA AND
WESTERN NORTH TEXAS WEDNESDAY INTO THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY MAY 31.

In the hours before

Special weather statement, May 30, 3:04 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
404 PM CDT SUN MAY 30 2010

OKZ035-302115-
KIOWA OK-
404 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA COUNTY.

AT 402 PM CDT...A THUNDERSTORM WAS DEVELOPING OVER TOM STEED
RESERVOIR...MOVING EAST AT 5 MPH.

ALTHOUGH SEVERE WEATHER IS NOT EXPECTED... BOATERS ON TOM STEED LAKE
SHOULD GO TO SHORE.

LAT...LON 3485 9909 3485 9884 3465 9886 3467 9907
      3468 9905 3470 9906 3470 9907 3470 9910
Special weather statement, May 30, 3:36 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
436 PM CDT SUN MAY 30 2010

OKZ041-046-302200-
MURRAY OK-CARTER OK-
436 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND MURRAY COUNTIES.

AT 436 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF SPRINGER...MOVING SOUTHEAST AT 5 MPH. OTHER THUNDERSTORMS WERE
AFFECTING THE ARBUCKLE MOUNTAINS AND TURNER FALLS AREAS.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

LAT...LON 3436 9736 3452 9722 3452 9714 3441 9699
      3424 9719
Special weather statement, May 30, 3:38 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT SUN MAY 30 2010

OKZ052-302215-
BRYAN OK-
438 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY.

AT 438 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST
OF DURANT...MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...

LAT...LON 3380 9651 3405 9658 3407 9654 3413 9638
      3390 9621
Special weather statement, May 30, 3:54 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT SUN MAY 30 2010

OKZ006-302215-
ALFALFA OK-
454 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY.

AT 454 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF BYRON...MOVING NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3700 9816 3700 9812 3700 9811 3689 9810
      3683 9810 3674 9820 3686 9836 3701 9821
      3701 9817
Special weather statement, May 30, 4:04 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
504 PM CDT SUN MAY 30 2010

OKZ041-046-302230-
MURRAY OK-CARTER OK-
504 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND MURRAY COUNTIES.

AT 505 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
SPRINGER...MOVING SOUTH AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 55 MPH...

LAT...LON 3425 9704 3419 9726 3438 9729 3441 9711

The radar

The Vance AFB radar (KVNX), 21 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Alfalfa

When
May 30, 4:28 PM CST
Where
Alfalfa County, 2 mi E of Byron
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.900, -98.254

Hail, Garfield

When
May 30, 5:25 PM CST
Where
Garfield County, 1 mi WNW of Hillsdale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.566, -98.007

Hail, Garfield

When
May 30, 5:55 PM CST
Where
Garfield County, (End)vance Afb Enid
Measured
1.5 in hail
Reported by
Official NWS Observations
Coordinates
36.340, -97.920

Hail, Garfield

When
May 30, 5:58 PM CST
Where
Garfield County, 7 mi S of Enid
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.299, -97.880

Thunderstorm Wind, Garfield

When
May 30, 5:58 PM CST
Where
Garfield County, Kremlin
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.550, -97.830

No damage was reported with the wind gust.

Hail, Garfield

When
May 30, 6:03 PM CST
Where
Garfield County, Enid
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.400, -97.880

Hail, Garfield

When
May 30, 6:08 PM CST
Where
Garfield County, 1 mi E of (End)vance Afb Enid
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.340, -97.902

Hail, Garfield

When
May 30, 6:20 PM CST
Where
Garfield County, Enid
Measured
2.5 in hail
Reported by
Public
Coordinates
36.400, -97.880

The hail was reported at the northwest side of town.

Hail, Garfield

When
May 30, 6:24 PM CST
Where
Garfield County, Enid
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.400, -97.880

Hail, Kingfisher

When
May 30, 6:37 PM CST
Where
Kingfisher County, Dover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.980, -97.910

Thunderstorm Wind, Payne

When
May 30, 8:38 PM CST
Where
Payne County, Cushing
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.980, -96.760

Hail, Logan

When
May 30, 9:15 PM CST
Where
Logan County, 3 mi SE of Navina
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.769, -97.522

Hail, Payne

When
May 30, 10:30 PM CST
Where
Payne County, 1 mi N of Stillwater
Measured
1 in hail
Reported by
Public
Coordinates
36.135, -97.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231951, 231952, 231953, 231954, 231955, 231956, 231957, 231959, 231960, 231961, 231962, 231963, 231964.